Alert archive / California / Wind Advisories in 2024

Wind Advisory 29, NWS Eureka, CA

December 15, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Dec 15, 2024, 3:29 AM PST for Del Norte County, Humboldt County, California. It took effect at Dec 15, 2024, 7:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2024, 3:29 AM PST (11:29 UTC)
In effect from
Dec 15, 2024, 7:00 PM PST
Expired
Dec 16, 2024, 10:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS76 KEKA 151129
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
329 AM PST Sun Dec 15 2024

CAZ102-104>106-151930-
/O.NEW.KEKA.WI.Y.0029.241216T0300Z-241216T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
329 AM PST Sun Dec 15 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST 
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt, mostly on high exposed ridges.

* WHEN...From 7 PM this evening to 10 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ101-151930-
/O.NEW.KEKA.WI.Y.0029.241216T0600Z-241216T1500Z/
Coastal Del Norte-
Including Crescent City
329 AM PST Sun Dec 15 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST 
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Del Norte Coast mostly along exposed coastal headlands.

* WHEN...From 10 PM this evening to 7 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ109-112-113-115-151600-
/O.CON.KEKA.CW.Y.0004.000000T0000Z-241215T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Southern Lake-
Including Lakeport, Boonville, Talmage, Calpella, Ukiah, Point
Arena, Redwood Valley, Clearlake Park, Hidden Valley Lake,
Rockport, Knobcone Camp, Comptche, Hopland, Yorkville, Fort
Bragg, Philo, Clearlake, Finley, and Middletown
329 AM PST Sun Dec 15 2024

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS 
MORNING...

* WHAT...Very cold temperatures as low as 30.

* WHERE...Southern Mendocino Interior, Mendocino Coast, and Southern 
  Lake.

* WHEN...Until 8 AM PST this morning.

* IMPACTS...Cold temperatures can lead to hypothermia with prolonged 
  exposure.

* ADDITIONAL DETAILS...Coldest temperatures focused in low valleys 
  of Lake County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
5 follow-up statements
504 
WWUS76 KEKA 151543
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
743 AM PST Sun Dec 15 2024

CAZ109-112-113-115-151645-
/O.CAN.KEKA.CW.Y.0004.000000T0000Z-241215T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Southern Lake-
Including Hidden Valley Lake, Middletown, Philo, Clearlake,
Comptche, Knobcone Camp, Fort Bragg, Ukiah, Redwood Valley,
Boonville, Calpella, Lakeport, Finley, Yorkville, Talmage, Point
Arena, Clearlake Park, Hopland, and Rockport
743 AM PST Sun Dec 15 2024

...COLD WEATHER ADVISORY IS CANCELLED...

The threat has ended.

$$

CAZ102-104>106-152345-
/O.CON.KEKA.WI.Y.0029.241216T0300Z-241216T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
743 AM PST Sun Dec 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt, mostly on high exposed ridges.

* WHEN...From 7 PM this evening to 10 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ101-152345-
/O.CON.KEKA.WI.Y.0029.241216T0600Z-241216T1500Z/
Coastal Del Norte-
Including Crescent City
743 AM PST Sun Dec 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM 
PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Del Norte Coast mostly along exposed coastal headlands.

* WHEN...From 10 PM this evening to 7 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
167 
WWUS76 KEKA 152148
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
148 PM PST Sun Dec 15 2024

CAZ102-104>106-160600-
/O.CON.KEKA.WI.Y.0029.241216T0300Z-241216T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
148 PM PST Sun Dec 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt, mostly on high exposed ridges.

* WHEN...From 7 PM this evening to 10 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ101-160600-
/O.CON.KEKA.WI.Y.0029.241216T0600Z-241216T1500Z/
Coastal Del Norte-
Including Crescent City
148 PM PST Sun Dec 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM 
PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Del Norte Coast mostly along exposed coastal headlands.

* WHEN...From 10 PM this evening to 7 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
711 
WWUS76 KEKA 160602
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1002 PM PST Sun Dec 15 2024

CAZ101-161415-
/O.CON.KEKA.WI.Y.0029.000000T0000Z-241216T1500Z/
Coastal Del Norte-
Including Crescent City
1002 PM PST Sun Dec 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Del Norte Coast mostly along exposed coastal headlands.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ102-104>106-161415-
/O.CON.KEKA.WI.Y.0029.000000T0000Z-241216T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
1002 PM PST Sun Dec 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt, mostly on high exposed ridges.

* WHEN...Until 10 AM PST Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka
385 
WWUS76 KEKA 161408
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
608 AM PST Mon Dec 16 2024

CAZ101-161515-
/O.CAN.KEKA.WI.Y.0029.000000T0000Z-241216T1500Z/
Coastal Del Norte-
Including Crescent City
608 AM PST Mon Dec 16 2024

...WIND ADVISORY IS CANCELLED...

Gusty south wind will continue through the day but gusts will mostly 
stay below 45 mph.

$$

CAZ102-104>106-161800-
/O.CON.KEKA.WI.Y.0029.000000T0000Z-241216T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
608 AM PST Mon Dec 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt, mostly on high exposed ridges.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
781 
WWUS76 KEKA 161748
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
948 AM PST Mon Dec 16 2024

CAZ102-104>106-161900-
/O.EXP.KEKA.WI.Y.0029.000000T0000Z-241216T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
948 AM PST Mon Dec 16 2024

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JJW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Dec 14, 3:34 PM PST, 11 hours 55 minutes earlier.

Area forecast discussion, Dec 14, 3:34 PM PST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
334 PM PST Sat Dec 14 2024

.SYNOPSIS...Shower activity is expected to diminish tonight through
Sunday morning. Colder weather conditions are expected tonight.
Another storm will bring strong and gusty winds and moderate to
locally heavy precipitation Sunday night into Monday.

&&

.DISCUSSION...Satellite visible imagery showed open cellular
cumulus over the coastal waters moving onshore this afternoon.
Radar showed isolated 40dBZ returns moving across coastal areas.
Locally brief heavy rain and perhaps some small hail will be
possible through this afternoon and early evening. Overall the
low-topped convective activity for our area is not all that
impressive with northwesterly winds through the column. Cooler
airmass will settle over the region tonight and subfreezing
temperatures and frost are forecast for the interior valleys.
After several inches of rain over the last 2-3 days and moist
grounds, fog and low clouds will form and counteract the long wave
cooling. Guidance continues to indicate minimum temperatures
below 36F and frost may form. With a little bit wind under 10 mph,
it will feel as cold as 28F.

Upper ridging and warming aloft will likely bring a period of
drier weather for much of the area on Sunday. Isolated shallow
shower activity may move onto the North Coast early Sunday
morning, before southerlies develop and stability increases in
advance of the next frontal system. Over-running precip with the
next frontal system may provide some sprinkles or light showers
late in the day. The bulk of the precipitation is expected late
Sunday night into Monday. There may be some winter weather impacts
in northern Trinity by Monday morning (3-5 inches of snow above
2500-3000ft). Strong southerly winds will also be a concern with
ARW/FV3 and GFS 925mb winds ramping up to 60kt. HREF guidance
indicates wind gusts reaching advisory strength for coastal areas,
particularly the North Coast late Sunday night into early Monday.
Gusts to 50 mph or more are highly probable (80% chance) for the
ridges and mountains. Models differed with the southern extent and
strength of a secondary trough that will pin-wheel southward
around the parent low Monday night. This trough will probably
bring another uptick in precip and winds Monday night.

Upper ridging will follow Tue into Thu, before another system
approaches by the end of the week. Friday may be dry too, though
uncertainly with timing and magnitude of this late week storm
remains high. It may take til Saturday or the storm could blow
through on Friday. Stay tuned. DB

&&

.AVIATION...Scattered to isolated showers will continue to move
across Northwest California this afternoon and evening. Generally
between MVFR and VFR conditions with brief IFR visibility due to
heavier rainfall is expected through late evening. Lingering
showers are expected to then gradually taper off into Sunday,
followed by scattered clouds to clear skies. IFR visibility
reduction with BR/FG is possible at UKI early Sunday morning.
Surface winds from west at 10 to 15 kt through 15/03Z, then
becoming south-southeast. Another frontal system will brig
increasing southerly winds and precipitation Sunday afternoon and
evening, mainly across the North Coast. ~ZVS

&&

.MARINE...Moderate to fresh northwesterly winds have developed
across the waters this afternoon. Winds are expected to diminish
late this afternoon and evening. Meanwhile, a large mid-period NW
swell continues to dominate the waters. The sea state will
continue to be chaotic and hazardous into the weekend, with
elevated NW winds and large westerly swells continuing. Another
round of Gale force southerly winds are expected across all waters
Sunday evening into Monday, with the strongest wind gusts
forecasted to reach up to near 50 kts in the outer waters. A large
westerly swell around 17-19 feet is expected to move across the
waters late Monday night through Tuesday afternoon. ~ZVS

&&

.HYDROLOGY...Rivers, streams and creeks are forecast to continue
to recede tonight through Sunday. Light to moderate precip is
expected Sunday night with locally heavy precip possible for interior
mountains of Del Norte/Humboldt by early Monday. No major impacts
expected from this next round of rain Sun night-Mon night. DB

&&

.BEACH HAZARDS...A series of large, mid-long period, westerly swells
will continue to impact the coastal waters of Northwest California
during next week. The current 12-15 swell will continue to subside
through Sunday night. GFS Wave model suggest there is another large
swell around 17 to 19 feet building across the water late Monday
night through Tuesday afternoon. This is expected to bring breakers
between 20 to 22 feet Tuesday morning through Tuesday afternoon.
Hazardous surf conditions with breaking waves will be possible along
west-northwest facing beaches on Tuesday. -ZVS

&&

.COASTAL FLOODING...High astronomical tides are predicted to
continue through early next week for Northwest California. High
tides are forecast to be at 8.55 feet at the north Spit tide gauge
at around 10:42 AM on Sunday. High tides combined with surge and
tidal anomaly will result in water levels between 9.0 to 9.3 feet.
Minor coastal flooding around Humboldt Bay, including King Salmon
and Jackson Ranch Road in the Arcata Bottoms, will be likely between
10AM and noon. A Coastal Flooding Advisory will be in effect from
9AM to 1PM Sunday. -ZVS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Coastal Flood Advisory from 9 AM to 1 PM PST Sunday for
     CAZ103.

     Cold Weather Advisory from 2 AM to 8 AM PST Sunday for
     CAZ109-112-113-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST Sunday for PZZ450-455-
     475.

     Gale Warning from 9 PM Sunday to 9 AM PST Monday for PZZ450-
     455-475.

     Small Craft Advisory until 3 PM PST Sunday for PZZ470.

     Gale Warning from 3 PM Sunday to 9 AM PST Monday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:16 AM PSTWinter Weather AdvisoryEKATrinity43 hr
Dec 15, 12:42 PM PSTCoastal Flood AdvisoryEKAHumboldt24 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.